Wednesday, November 14th, 2012
Today is World Diabetes Day, which aims to spread the word about diabetes advocacy and awareness. This is also part of the mission of the staff of Diabetic Living, one of our sister publications. If you or anyone in your family is affected by diabetes, particularly (but not exclusively) type 2, diabeticlivingonline.com is an amazing resource, with advice on how to control blood sugar levels, use the sometimes-confusing equipment, and manage your diet. (It has endless delicious recipes, all taste-approved by the Better Homes & Gardens Test Kitchen.)
Earlier in the year we ran an article called “Could Your Child Have Diabetes?” The answer isn’t as straightforward as you may think. In fact, our piece featured the story of a 7-year-old girl whose father is a family physician and even he missed the signs of type 1 diabetes, which included unquenchable thirst and increased urination. It’s definitely worth a read for every parent.
For anyone living with diabetes, it’s very helpful to work with a diabetes educator, who focuses on helping people better understand the condition and learn how to adjust their lifestyle and behavior so that they can successfully manage their diabetes. Diabetes educators typically work in hospitals, doctor’s offices, pharmacies, or home health care agencies; find ones nearest you at diabeteseducator.org. This is what Teresa Pearson, R.N., a diabetes educator in Minnesota, wants parents to know to make insulin injections less scary:
When your child has diabetes it can be challenging and even frightening, especially if your child needs insulin. It’s really common for kids to be afraid of needles; many of the children that I have spoken with about diabetes become anxious when they see a needle. In addition to keeping your child calm before an injection, it is important to also remember to change injection sites on the body. Repeatedly using the same spot can cause a condition called lipohypertrophy, which is a lump that forms under the skin. This can affect the body’s ability to absorb insulin and can take several months to disappear, depending on how large the lump is. One study from El-Chatby University Children’s Hospital in Egypt, which studied kids living with diabetes aged 2 months to 21 years, found that more than half had lipohypertrophy. When the insulin is not absorbed consistently, you may notice that blood glucose values are higher than you would expect and your child may need more insulin just to compensate for the effects of lipohypertrophy. The best way to avoid this is by keeping injection sites two inches apart from one another.
Here are a few tips to consider from the American Association of Diabetes Educators (AADE) to help better manage your child’s diabetes:
• Insulin needles range in length from 4mm to 12.7mm. Children should use the shorter 4 mm needles, with a narrow gauge (32G), because these have been shown to reduce pain. You can put pressure on the injection site for 5-8 seconds after the injection if your child continues to experience pain.
• For younger children, try making injections less scary by helping your child first inject saline into a stuffed animal, a diaper or even you! If your child is particularly anxious, ask your doctor about using a covered safety needle to conceal the needle.
• Children tend to feel most comfortable injecting in the same part of the body, but because of the risks of lipohypertrophy I explain above, help your child get used to injecting in different places.
• It’s important to involve caregivers and school personnel in your child’s diabetes care by teaching them about insulin administration, the importance of blood glucose monitoring, and what to do about hypoglycemia (low blood sugar).
That last tip can be the most difficult one. Parents have told me that school personnel can be uncomfortable around needles and are unsure how to support their child’s condition. So find a diabetes educator near you who can help you lead school-based discussions with principals, teachers, and school staff about insulin therapy and your child. This person can talk about the symptoms of low and high blood glucose and what to do in an emergency.Add a Comment